Does Biotin Cause Acne?

Biotin is a popular supplement taken for healthy skin, hair, and nails. Also known as vitamin B7, biotin is essential for our health but not created naturally in the body (via Healthline). Although this vitamin can improve your skin's health, some people have reported that taking the supplement can lead to acne.

"While not everyone who takes biotin will experience acne, there are some anecdotal reports of people noticing increased acne after taking biotin," dermatologist Marisa Garshick, MD, told Popsugar. "When biotin is taken as a supplement, the amount of biotin in the gut may be relatively higher than the amount of other B vitamins, specifically vitamin B5, also known as pantothenic acid." Pantothenic acid can help prevent acne, so when too much biotin is in the body, there may not be enough of this acid to help with breakouts. Theoretically, this can lead to acne in some people. However, it should be noted that there is minimal scientific evidence to support the theory that taking biotin supplements will cause acne.

Biotin may actually prevent acne

While some people may experience more breakouts than normal when taking biotin, others may see an improvement in their skin. According to Self, biotin is currently being studied as a potential treatment for acne when it is combined with other ingredients like vitamin E, zinc, and folic acid. Although further evidence is needed, the current research shows promise.

Whatever your skin looks like, you may not need to take a biotin supplement in the first place. Most people don't need to take any supplements, especially if they are eating a diet rich in whole foods where they can get their vitamins and minerals naturally. "Generally speaking, the only people who should absolutely be taking biotin supplements are those who are deficient, which is actually relatively rare," said Marisa Garshick, MD, FAAD, a New York-based dermatologist. If you believe you are deficient in biotin or any other vitamin, it's best to speak to a doctor first. The issue may be resolved with supplements, but it may also be caused by an underlying health issue that needs to be addressed directly.